Teenagers have been experimenting and using drugs for decades. Prior to the pandemic opioids were a major issue and so was heroine. In 2017, Opioids were becoming more expensive and teenagers started turning to heroine. Teens were turning to heroine because it was available and cheap. However, it was responsible for a large number of teenage overdosing and dying from heroine. The CDC documented a significant increase in teenage deaths due to heroine between 2010 and 2017. However, during this time fentanyl was being introduced to teenagers and it became very popular.
As it became more popular, people became aware of how strong fentanyl can be and how deadly it is in reality. It was cheaper than heroine but also more deadly. It is also very easy to overdose on. Fentanyl is a synthetic opioid intended to help people such as cancer patients manage severe pain. It’s 50 to 100 times more potent than morphine. It’s used illicitly because of its heroin-like effect, and even small doses can be deadly.
During the pandemic, teenagers were bored having to stay inside and not being able to see their friends as much as they would like to. As a result they started experimenting with Fentanyl because it was new, cheap and promised a great high. However, it also became obvious that the drug was very deadly. Deaths such as the singer Prince, who overdosed accidentally on Fentanyl, made it very clear that it was a very deadly drug. As a result of public health campaigns, parents and teenagers started to become aware of how deadly the drug was and people became cautious about it.
Obviously this did not sit to well with drug dealers. Fentanyl was still popular but it could be even more popular. The solution is that colored fentanyl pills and powders have been developed. These colored fentanyl pills and powders are becoming popular with teenagers. The colored pills and powders look safer and teenagers are therefore more willing to try and use it. This is putting a significant number of teenagers at risk of dying due to overdosing (CDC).
According to the government the “brightly-colored fentanyl is being seized in multiple forms, including pills, powder, and blocks that resembles sidewalk chalk. Despite claims that certain colors may be more potent than others, there is no indication through DEA’s laboratory testing that this is the case. Every color, shape, and size of fentanyl should be considered extremely dangerous.” Furthermore, Fentanyl remains the deadliest drug threat facing this country,” according to the DEA. Additionally, these brightly colored fentanyl forms appear safer to teenagers and as a result there is an increase in the number of teenagers using them. In addition to more teenagers using the colored fentanyl, more teenagers are dying due to the colored fentanyl (CDC, DEA).
More than 109,000 people in the United States died of a drug overdose in the 12-month period ending March 2022, according to provisional data published this month by the US Centers for Disease Control and Prevention. Fentanyl and other synthetic opioids were involved in more than two-thirds of overdose deaths in that time — up from just over half at the start of the Covid-19 pandemic.
In the two years since the start of the Covid-19 pandemic, annual drug overdose deaths have jumped 44%. There were 75,702 deaths in the 12-month period ending March 2020, compared with 109,247 deaths in the latest 12-month period ending March 2022.
Drug deaths among children are relatively rare. But unintentional overdoses led to 200,000 years of lost life for US preteens and teens who died between 2015 and 2019, and experts suspect that the problem has gotten worse during the pandemic.
Parents, please take this time to discuss and educate your teenagers about the colored fentanyl. Everyone does not know about it and many teenagers are believing the lies that the colored fentanyl is not really dangerous. Many teenagers can be misled because it does not look as dangerous as other drugs do. Therefore, take the opportunity to educate yourself and your teenagers and if you feel your teenager is already involved with it, seek professional help. If they are using fentanyl typically you will notice personality changes that are more extreme than just teenage personality issues. You may save the life of your teenager by talking to them. Anyone can get mixed up with fentanyl.
Dr. Michael Rubino is a psychotherapist with over 25 years experience treating children, teenagers and trauma victims including first responders. For more information about Dr Rubino’s work visit his website www.RubinoCounseling.com or his Facebook page www.Facebook.com/drrubino3.